MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 ECHELON; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 ECHELON; CATHETER, CONTINUOUS FLUSH
Model Number 105-5091-150
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/20/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis as found condition: the echelon-10 micro catheter was returned for analysis within a shipping box; within a sealed plastic biohazard pouch and within an opened echelon-10 outer carton.The unknown coil used during the event was not returned for analysis.Visual inspection/damage location details: no flash or hub mold were found within the hub.No damages or irregularities were found with the echelon-10 hub or catheter body.The proximal marker band was found partially dislodged with heat damaged found.The micro catheter was found with heat damage between the two marker bands (one side of catheter thinning and the other side thick).The distal tip and distal marker band were found separated from the remaining catheter and not returned for analysis.The edge of the break was found jagged.Testing/analysis: the echelon-10 total length was measured to be ~156.5cm and the useable length was measured to be ~148.6cm which is not within specification (even with the missing catheter tip) (specification: total (ref) = 155cm; usable = 147cm ± 1.5cm).The micro catheter had likely been stretched, however, it could not be confirmed, due to the heat damage.The echelon-10 micro catheter was flushed, and water was found to exit the tip.An in-house coil was inserted into the echelon-10 catheter hub, through the catheter body and out the broken end with no resistance encountered.Conclusion: based on the device analysis and reported information, the customer report of ¿catheter resistance¿ in the middle catheter was not confirmed as no resistance was encountered during in-house resistance testing.The failure could not be ruled out.Possible causes for catheter resistance are incompatible devices, patient vessel tortuosity, flush rate too low, device damage, or device not hydrated prior to use.The distal micro catheter was found with heat damage as the catheter wall was found melting from one side of the catheter towards the other.However, the cause could not be determined.Possible causes for heat damage are, using a heat source other than steam, holding the heat source too close to the catheter, or holding the catheter against the heat source too long.The catheter tip and distal marker band was found separated from the remaining micro catheter.As the edges of the break was found jagged, the break likely did not occur during the heat damage.Possible causes for catheter break are user advances/retrieves the device against resistance, vasospasm, patient vessel tortuosity, entrapment in vessel, more than 20cm of traction was applied, fast catheter retrieval technique, or user applies excessive force (exceeding tensile strength of tubing material).It is possible the break occurred after the reported catheter resistance with the coil as a catheter break prior would have been noticed preparation or during navigation through fluoroscopy.As the coil used during the event was not returned for analysis, any contribution of the coil towards the failure could not be determined.As the model and lot numbers were not reported, compatibility could not be assessed.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that a spring coil could not pass through the microcatheter.The patient was undergoing surgery for treatment of an aneurysm.It was noted the patient's vessel tortuosity was normal.The access vessel was the femoral artery.It was reported that during the operation, the surgeon pushed the spring coil through the microcatheter, but it didn't move.After replacing the spring coil with another one, it still failed.Finally, the surgeon replaced the microcatheter with another one, and the spring coils were pushed through smoothly.The reported device and any accessory devices were prepared and the catheter was flushed as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.Additional information received reported that the resistance was in the middle of the catheter.The coils came out of the introducer sheaths smoothly.There was no kink/damage to the coil observed after removal.

Brand Name
ECHELON
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20622251
Report Number2029214-2024-02083
Device Sequence Number18330246
Product Code KRA
UDI-Device Identifier00847536005969
UDI-Public00847536005969
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093750
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/21/2025
Device Model Number105-5091-150
Device Catalogue Number105-5091-150
Device Lot NumberB659148
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2024
Initial Report FDA Received Date11/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/22/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age61 YR
Patient SexMale